The Food and Drug Administration (FDA) announced in September 2020 that it would require a new warning label for a class of psychiatric drugs called benzodiazepines in order to better inform the public and health professionals about the serious risks of misuse and addiction.
Benzodiazepines—sometimes referred to as “benzos”—are commonly prescribed for anxiety, insomnia, seizures, panic disorders, and other mental health conditions. They slow brain activity, causing sedation or calming effects.
Benzodiazepines are very popular in the United States. In 2019, an estimated 92 million benzodiazepine prescriptions were dispensed from outpatient pharmacies, according to the FDA. Alprazolam (Xanax) was the most commonly prescribed; followed by clonazepam (Klonopin), and lorazepam (Ativan). In 2018, an estimated 50 percent of patients who received oral benzodiazepines took them for two months or longer, potentially increasing patients’ propensity for physical dependence.
When used appropriately over a short period of time, benzodiazepines can be very effective. When taken in excessive amounts or more than as prescribed, this class of medications can cause physical dependence and addiction. Benzodiazepine addictions can involve both physical and psychological dependence, resulting in withdrawal when doses are stopped or reduced. Withdrawal from benzodiazepines can be fatal. Using benzodiazepines with other psychoactive substances against explicit medical advice is particularly dangerous.
“While benzodiazepines are important therapies for many Americans, they are also commonly abused and misused, often together with opioid pain relievers and other medicines, alcohol, and illicit drugs,” said FDA Commissioner Stephen M. Hahn, M.D.. “We are taking measures and requiring new labeling information to help healthcare professionals and patients better understand that while benzodiazepines have many treatment benefits, they also carry with them an increased risk of abuse, misuse, addiction, and dependence.”
“Physical dependence can occur when benzodiazepines are taken steadily for several days to weeks,” the FDA statement continues. “Patients who have been taking a benzodiazepine for weeks or months can have withdrawal signs and symptoms when the medicine is discontinued abruptly or continued in lower doses to avoid withdrawal. Stopping benzodiazepines abruptly or reducing the dosage too quickly can result in acute withdrawal reactions, including seizures, which can be life-threatening. Prior to stopping benzodiazepines, patients should talk to their healthcare provider to develop a plan for slowly tapering the medication.”
According to UCLA’s Semel Institute for Neuroscience and Human Behavior, signs and symptoms of benzodiazepine addiction include:
- Failure or inability to reduce doses or stop using benzodiazepines
- Feeling unable to function without benzodiazepines
- Increased tolerance of the effects of benzodiazepines, requiring higher doses to achieve the same outcome
- Withdrawal symptoms (including depersonalization, anxiety, depression, hypersensitivity, physical tremors, and sleep disturbances) when doses of the drugs are reduced or eliminated
People addicted to benzodiazepines frequently display self-harming behavior and suicidal tendencies, especially in young people.
If you or a loved one are experiencing acute symptoms of benzodiazepine withdrawal or suicidal thoughts, call 911 or contact your local emergency room. If you, a family member, or a friend are struggling with addiction and/or mental health issues, Recovery Ways wants to help. Our admissions coordinators can recommend a plan of action, suggest an interventionist, or speak with your loved one. For more information, please call us at 888.986.7848.